EMAIL TO A FRIEND COMMENT

 

Rare But Serious Skin Reactions From Acetaminophen


The FDA is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products.

 

Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

 

Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

 

Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.

 

This new information resulted from the FDA’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen. It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.

 

The evidence supporting causality between acetaminophen and serious skin reactions primarily comes from a small number of published cases in which patients were rechallenged with acetaminophen and had a recurrence of a serious skin reaction. In one case, a 7-year-old girl with fever and sore throat was treated with three doses of acetaminophen (10 mg/kg), and 12 hours later, she developed an erythematous rash over her gluteal region and legs. Her condition worsened, and she was admitted to a hospital. Her skin biopsy was compatible with TEN. Six months later, an allergist questioned the diagnosis of TEN due to acetaminophen and performed an oral rechallenge with acetaminophen 250 mg. No other drugs were used. Thirty minutes later, the patient developed diffuse urticaria and erythema and was readmitted to the hospital.

 

In another case, an 11-year-old boy was hospitalized for SJS. He had taken acetaminophen for a cold and presented to medical attention with malaise, fever, and erythematous macules that progressed to erosive, hemorrhagic lesions. Laboratory testing included a biopsy that was compatible with SJS. A later oral test with acetaminophen (clinicians were unaware the original reaction was associated with acetaminophen) resulted in erythema multiforme, diagnosed clinically with a compatible biopsy.

 

In a third case, an 83-year-old man took acetaminophen and multiple other drugs for a hip replacement. He was admitted to the hospital with an erythematous rash with hundreds of small, nonfollicular pustules; a biopsy showed subcorneal pustules, spongiosis, papillary edema, and a perivascular infiltrate consistent with AGEP. All drugs were stopped with resolution of the eruption and widespread desquamation. Skin patch tests with acetaminophen only resulted in subcorneal pustules. He experienced a recurrence of AGEP with subsequent administration of intravenous propacetamol, a prodrug of acetaminophen.

 

In addition to the three positive rechallenge cases, the medical literature contained several cases of SJS, TEN, and AGEP in which the only drug administered prior to the reaction was acetaminophen, or acetaminophen hypersensitivity was demonstrated by skin testing or other means. There were no deaths reported in the literature, but the majority of cases required hospitalization. All cases resolved with discontinuation of the drug.

 

The FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. The FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

 

See the FDA Warning

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT